Thunderstorm Wind, Cass
- When
- April 29, 3:50 PM CST
- Where
- Cass County, 4.11 mi E of Hughes Spgs
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.010, -94.530
Trained spotter estimated a 70 mph wind gust on Hwy. 11.
A linear Mesoscale Convective Complex moved east southeast from southern Oklahoma and produced scattered reports of wind damage across southeast Oklahoma, southwest Arkansas, northeast Texas as well as northwest Louisiana. The system moved into the region in the afternoon during the peak heating period of the day, thus the storms developed and propagated in a favorable unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A linear Mesoscale Convective Complex moved east southeast from southern Oklahoma and produced scattered reports of wind damage across southeast Oklahoma, southwest Arkansas, northeast Texas as well as northwest Louisiana. The system moved into the region in the afternoon during the peak heating period of the day, thus the storms developed and propagated in a favorable unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 29, 2:07 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
307 PM CDT WED APR 29 2009
.DISCUSSION...
WHAT A START TO THE DAY. LARGE MCS BARRELING TOWARD THE FOUR
STATE REGION THIS AFTERNOON AND ARRIVING DURING PEAK HEATING.
INSTABILITIES RUNNING CLOSE TO 2000 J/KG ACROSS MOST OF EAST
TX...WESTERN LA...AND SW ARKANSAS. PROMINENT BOW FEATURE MOVING
ACROSS MCCURTAIN COUNTY RESPONSIBLE FOR LONG PATH OF WIND DAMAGE
ACROSS SOUTHERN OK. THE PROBLEM WITH THIS SYSTEM IS THAT IT WASNT
FORECAST WELL BY THE MODELS AND IT IS LAYING AN EAST WEST BOUNDARY
PERPENDICULAR TO THE INFLOW. A COOL POOL BEHIND THE MID LEVEL
SYSTEM IS SETTING UP A CLASSIC MESO HIGH FLASH FLOOD TYPE EVENT.
THIS COMPLICATES THINGS IN THE FORECAST FOR THE NEXT 24 HOURS AS
IT IS DIFFICULT TO PREDICT HOW FAR SOUTH THE BOUNDARY WILL MAKE
IT. A FFW WAS ISSUED FOR THE POSSIBILITY OF TRAINING CELLS WITH THE
BOUNDARY. FWD SOUNDING WAS A LITTLE MORE SATURATED THAN SHV..BUT
THERE WERE NO PROMINENT DRY LAYERS IN EITHER WHICH WILL AID IN
RAINFALL RATES. AREAS IN FWD AREA ALREADY REPORTING FLOODING
ACROSS THE COUNTIES NEAR THE RED RIVER. BOTH THE GFS AND ECMWF
INDICATE HEAVY RAINFALL ALONG THE BOUNDARY THROUGH EARLY MORNING
HOURS TOMORROW...BUT THE PLACEMENT IN THE MODELS IS LIKELY OFF
SINCE THEY CANNOT ACCOUNT FOR THE MESOSCALE MOVEMENTS OF THE LINE.
THE SEVERE THREAT IS AND HAS BEEN CONFINED TO NEAR THE MID LEVEL
VORTEX WHICH HAS BEEN PRODUCING A PERSISTENT COMMA HEAD ACROSS
SOUTHERN OK. THUS FAR DAMAGING WINDS HAVE BEEN THE BIGGEST PROBLEM
AND SHOULD CONTINUE INTO THE EVENING HOURS AS LONG AS INSTIBILITY
REMAINS HIGH.
A BRIEF REPRIEVE ON FRIDAY AS THE FRONT RETREATS TO NORTHERN
ARKANSAS WITH ONLY A SLIGHT CHANCE OF STORMS. SPC DAY 3 OUTLOOK
PUTS MOST AREAS NORTH OF I30 IN A SLIGHT RISK SATURDAY INTO SUNDAY
AS THE FRONT SURGES BACK TO THE SOUTH AHEAD OF A SHORT WAVE
SWINGING THROUGH A LONGER WAVE TROUGH OVER THE EASTERN US. THE
MAIN SHOW LOOKS TO BE WITH A SHORTWAVE MOVING ACROSS TEXAS ON
SUNDAY. THE ECMWF IS MUCH STRONGER AND FASTER WITH THIS WAVE THAN
THE GFS..BUT IN EITHER CASE SUNDAY COULD BE QUITE ACTIVE IN THE
AREA. THE GFS IS A LITTLE SLOWER IN THE TIMING WITH THE ACTIVITY
MOVING INTO THE REGION ON MONDAY. BOTH MODELS AGREE THAT A ANOTHER
SYSTEM WILL MOVE THROUGH ON WEDNESDAY OF NEXT WEEK. LOOKS ACTIVE
ACROSS THE REGION OVER THE NEXT 7 DAYS.
&&
.AVIATION...
SHORTWAVE OVER THE TX/OK PANHANDLES IS SLOWLY PUSHING TSTM COMPLEX
ALONG THE RED RIVER INTO SW AR ATTM. THIS FEATURE MAY STILL TAIL
DOWN INTO THE I-20 CORRIDOR AS INSTABILITY IS MOUNTING. TXK WILL
LIKELY BE AFFECTED IN THE LATE AFTERNOON. OTHERS TERMINALS ALONG
I-20 CORRIDOR WILL NEED AMENDING SHOULD THE SYSTEM EXTEND SOUTHWARD
BEFORE SUNSET. OVERNIGHT EVOLUTION IS STILL UNCERTAIN WITH THIS
COMPLEX. OTHERWISE...LOW MVFR/IFR CIGS LIKELY TO DEVELOP AND
OVERSPREAD CWA AFTER 06Z THRU ABOUT 15Z. GUSTY WINDS AND HAIL MAIN
THREAT ATTM FOR I-30 CORRIDOR. OTHERWISE...SFC WINDS SSE AROUND 10
TO 15KTS DIMINISHING A BIT OVERNIGHT. /24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 63 82 68 85 65 / 40 30 10 10 20
MLU 62 82 66 85 63 / 30 40 10 10 10
DEQ 61 78 63 81 59 / 70 40 20 10 40
TXK 62 79 66 83 62 / 60 40 10 10 30
ELD 62 79 65 83 62 / 50 40 10 10 20
TYR 64 82 68 84 65 / 30 10 10 10 20
GGG 64 82 68 84 65 / 30 20 10 10 20
LFK 66 84 69 85 66 / 20 10 20 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
ARZ050-051-059>061-070>072.
LA...NONE.
OK...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
OKZ077.
TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
TXZ096-097-108>112-124>126.
&&
04/24HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1205 PM CDT WED APR 29 2009 ARZ050-051-059>061-070>073-LAZ001>006-010>013-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>153-165-301715- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- 1205 PM CDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS NORTHEAST TEXAS...SOUTHWEST OKLAHOMA AND SOUTHWEST ARKANSAS. A LARGE THUNDERSTORM COMPLEX IS CURRENTLY MOVING ACROSS SOUTHERN OKLAHOMA AND WILL PRODUCE THUNDERSTORMS THAT MAY CONTAIN DAMAGING WINDS...SMALL HAIL...AND HEAVY RAINFALL. THE ATMOSPHERE IS BECOMING UNSTABLE ACROSS THESE AREAS THIS AFTERNOON AND WILL AID IN THE THUNDERSTORM INTENSITY. ALSO...DUE TO THE HIGH MOISTURE CONTENT IN THE ATMOSPHERE...THUNDERSTORMS MAY ALSO PRODUCE FLOODING THIS AFTERNOON AND EVENING. COUNTIES ALONG AND NEAR THE RED RIVER AND NORTH OF INTERSTATE 20 WILL BE MOST AT RISK TODAY FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A COLD FRONT IS EXPECTED TO STALL ACROSS CENTRAL AND SOUTHERN ARKANSAS ON SATURDAY. SEVERE STORMS WILL BE POSSIBLE ALONG AND AHEAD OF THIS FRONT BEFORE THE FRONT CLEARS THE FOUR STATE REGION ON SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE REQUIRED ACROSS NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS THIS AFTEROON INTO THIS EVENING. SPOTTERS MAY BE REQUIRED ACROSS NORTHWEST LOUISIANA LATER THIS AFTERNOON AND EVENING. LAZ014-017>022-TXZ166-167-301715- OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE- SAN AUGUSTINE-SABINE TX- 1205 PM CDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA AND NORTHEAST LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE IN THE LATE AFTERNOON HOURS PRODUCING SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A COLD FRONT IS EXPECTED TO STALL ACROSS CENTRAL AND SOUTHERN ARKANSAS ON SATURDAY. SEVERE STORMS WILL BE POSSIBLE ALONG AND AHEAD OF THIS FRONT BEFORE THE FRONT CLEARS THE FOUR STATE REGION ON SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 1213 PM CDT WED APR 29 2009 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-291815- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1213 PM CDT WED APR 29 2009 ...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS LIKELY THIS AFTERNOON OVER THE NORTH PART OF THE FOUR STATE AREA... A STRONG SQUALL LINE OVER SOUTHERN OKLAHOMA WAS MOVING EAST AND SOUTHEAST AT 20 MPH THIS AFTERNOON. THIS SQUALL LINE PRODUCED WIND DAMAGE IN SOUTHERN OKLAHOMA DURING THE MORNING. AS THE SQUALL LINE MOVES EAST...IT WILL MOVE INTO VERY UNSTABLE AIR OVER SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...AND SOUTHWEST ARKANSAS... AND WITH GOOD SOUTHEAST WINDS FEEDING INTO THE SQUALL LINE...IT IS EXPECTED TO PERSIST THROUGH THE AFTERNOON. RESIDENTS ACROSS THE FOUR STATE REGION SHOULD STAY ABREAST TO THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN SHREVEPORT. 03
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
210 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND DMG RUFE 34.12N 95.15W
04/29/2009 MCCURTAIN OK PUBLIC
POWER OUT IN THE TOWN OF RUFE.
&&
18PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
306 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG IDABEL 33.90N 94.82W
04/29/2009 MCCURTAIN OK LAW ENFORCEMENT
A TREE WAS REPORTED DOWN IN IDABEL AT THE INTERSECTION OF
8TH AND ENID STREETS.
&&
18SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
421 PM CDT WED APR 29 2009
TXZ097-109-111-112-292215-
BOWIE-CASS-MORRIS-TITUS-
421 PM CDT WED APR 29 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
BOWIE...TITUS...MORRIS AND CASS...
INCLUDING THE FOLLOWING LOCATIONS...
CASON...COOKVILLE...DAINGERFIELD...DALBY SPRINGS...HUGHES
SPRINGS...JENKINS...NAPLES...OMAHA...
AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COOKVILLE...OR NEAR MOUNT PLEASANT...MOVING
EAST AT 35 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
03The Shreveport radar (KSHV), 90 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trained spotter estimated a 70 mph wind gust on Hwy. 11.
Trees were downed across the entire county.
Atlanta police department reported trees and powerlines downed in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161436, 161435, 161437.